Rocky Mountain Journal of Mathematics

Survey Article: The real numbers–A survey of constructions

Ittay Weiss

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We present a comprehensive survey of constructions of the real numbers (from either the rationals or the integers) in a unified fashion, thus providing an overview of most (if not all) known constructions ranging from the earliest attempts to recent results, and allowing for a simple comparison-at-a-glance between different constructions.

Article information

Rocky Mountain J. Math., Volume 45, Number 3 (2015), 737-762.

First available in Project Euclid: 21 August 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 00A05: General mathematics

Real numbers constructions of real numbers


Weiss, Ittay. Survey Article: The real numbers–A survey of constructions. Rocky Mountain J. Math. 45 (2015), no. 3, 737--762. doi:10.1216/RMJ-2015-45-3-737.

Export citation


  • R.D. Arthan, An irrational construction of $\Bbb R$ from $\Bbb Z$, in Theorem proving in higher order logics (Edinburgh, 2001), Lect. Notes Comp. Sci. 2152, Springer, Berlin, 2001.
  • ––––, The eudoxus real numbers, arXiv preprint math/0405454, 2004.
  • P. Bachmann, Vorlesungen über die Theorie der Irrationalzahlen, Leipzig, 1892.
  • V. Benci, M. Di Nasso and M. Forti, The eightfold path to nonstandard analysis, Nonstandard Meth. Appl. Math. 25 (2006).
  • N. Bourbaki, General topology, Chapters 1–4, Elements of mathematics, Springer Verlag, Berlin, 1998.
  • D.S. Bridges, A constructive look at the real number line, Springer, Berlin, 1994.
  • G. Cantor, Grundlagen einer allgemeinen mannigfaltigkeitslehre, in Mathematisch-philosophischer versuch in der lehre des unendlichen, Teubner, Leipzig, 1883. Cantor's grundlagen, in Gesammelte Abhandlungen mathematischen und Philosophischen Inhalts, E. Zermelo, ed., Springer, Berlin, 1966 (in English).
  • J.H. Conway, On numbers and games, IMA 6 (1976).
  • N.G. de Bruijn, Defining reals without the use of rationals, in Indagationes Mathematicae (Proceedings), Elsevier 79 (1976), 100–108.
  • R. Dedekind, Stetigkeit und irrationale zahlen, Braunschweig, Vieweg, 1872. R. Dedekind, Gesarnrnelte mathematische Werke, R. Fricke, E. Noether and O. Ore, eds., Braunschweig, Vieweg 1932 (1930), 1–2.
  • J. Douglas, R. Kirollos, B. Odgers, R. Street and N.H. Vo, The efficient real numbers, Macquarie University, http://maths. mq. edu. au/street/EffR.pdf, 2004.
  • H-D. Ebbinghaus, M. Hermes, F. Hirzebruch, M. Koecher, K. Mainzer, J. Neukirch, A. Prestel and R. Remmert, Numbers, Grad. Texts Math. 123 (1990).
  • F. Faltin, N. Metropolis, B. Ross and G-C. Rota, The real numbers as a wreath product, Adv. Math. 16 (1975), 278–304.
  • R. Goldblatt, Lectures on the hyperreals: An introduction to nonstandard analysis, Springer Sci. Bus. Media 188 (1998).
  • T. Gowers, Constructing the reals as infinite decimals, https://
  • T. Grundhöfer, Describing the real numbers in terms of integers, Arch. Math. 85 (2005), 79–81.
  • J. Harrison, Constructing the real numbers in hol, Formal Meth. Syst. Design 5 (1994), 35–59.
  • ––––, Theorem proving with the real numbers, Springer-Verlag, London, 1998.
  • S. Ikeda, A new construction of the real numbers by alternating series, arXiv preprint arXiv:1208.1434, 2013.
  • K.U. Katz and M.G. Katz, Stevin numbers and reality, Found. Sci. 17 (2012), 109–123.
  • A. Knopfmacher and J. Knopfmacher, A new construction of the real numbers $($via infinite products$)$, Nieuw Arch. Wisk. 5 (1987), 19–31.
  • ––––, Two concrete new constructions of the real numbers, Rocky Mountain J. Mathematics 18 (1988), 813–824.
  • ––––, Two constructions of the real numbers via alternating series, Inter. J. Math. Math. Sci. 12 (1989), 603–613.
  • E.A. Maier and D. Maier, A construction of the real numbers, Two-year College Math. Journal (1973), 31–35.
  • A. Pintilie, A construction without factorization for the real numbers, LIBERTAS MATH. 1-31 (1988), 155–160.
  • G.J. Rieger, A new approach to the real numbers $($motivated by continued fractions$)$, AOh. Brauceig. Wis. Ge 33 (1982), 205–217.
  • P. Shiu, A new construction of the real numbers, The Math. Gazette (1974), 39–46.
  • P. Singthongla and N.R. Kanasri, Sel series expansion and generalized model construction for the real number system via series of rationals, Inter. J. Math. Math. Sci. 2014, 2014.
  • R. Street, An efficient construction of the real numbers, Gazette Austral. Math. Soc. 12 (1985), 57–58.
  • ––––, Update on the efficient reals, preprint, 2003.
  • J.C. Tweddle, Weierstrass's construction of the irrational numbers, Math. Semesterber. 58 (2011), 47–58.